Alert archive / Colorado / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 111, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 5, 2008, 3:25 PM MDT for 4 counties in Colorado. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2008, 3:25 PM MDT (21:25 UTC)
- Expired
- Aug 5, 2008, 4:00 PM MDT
- In force
- 35 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
Counties Adams County, CO, Arapahoe County, CO, Douglas County, CO, Elbert County, CO
The radar
The Denver radar (KFTG), 14 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 3:35 PM MDT | HAIL 1 | 5 Ne Parker, CO | |
| Aug 5, 4:09 PM MDT | HAIL 1.25 | 10 Sse Buckley Afb, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.4 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -450 J/kg
- Mixed-layer LCL
- 1885 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- -27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBOU 052125 SVRBOU COC001-005-035-039-052200- /O.NEW.KBOU.SV.W.0111.080805T2125Z-080805T2200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 325 PM MDT TUE AUG 5 2008 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN ELBERT COUNTY IN EAST CENTRAL COLORADO NORTHEASTERN DOUGLAS COUNTY IN NORTHEAST COLORADO WESTERN ARAPAHOE COUNTY IN NORTHEAST COLORADO SOUTH CENTRAL ADAMS COUNTY IN NORTHEAST COLORADO * UNTIL 400 PM MDT * AT 321 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY TO QUARTER SIZE HAIL. THIS STORM WAS LOCATED OVER EXTREME SOUTH CENTRAL AURORA...OR 18 MILES SOUTHEAST OF DENVER...MOVING NORTHEAST AT 10 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WATKINS... PARKER...MANILA VILLAGE...ARAPAHOE PARK...EASTERN CENTENNIAL AND EASTERN AURORA. THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL AND VERY HEAVY RAINFALL. HAIL UP TO 1 INCH IN DIAMETER HAS BEEN REPORTED NEAR PARKER IN NORTHEAST DOUGLAS COUNTY WITH THIS STORM. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. LAT...LON 3981 10470 3981 10441 3949 10453 3949 10483 TIME...MOT...LOC 2121Z 205DEG 11KT 3960 10467 $$ BAKER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:55 PM MDT, 30 minutes earlier.
Area forecast discussion, Aug 5, 2:55 PM MDT, 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 255 PM MDT TUE AUG 5 2008 .SHORT TERM...THUNDERSTORMS HAVE BLOSSOMED ACROSS THE MOUNTAINS AND THE WESTERN PALMER DIVIDE. QUESTION WILL BE WHETHER STORMS WILL MOVE EAST ONTO THE PLAINS. ON THE PLUS SIDE TEMPS HAVE RISEN INTO UPPER 80S WITH MID 50S DEWPOINTS. RUC DOES SHOW AN INSTABILITY AXIS MOVING NORTHWARD ACROSS THE AREA...AND THAT SHOULD SERVE AS FOCUS FOR STORMS TO DEVELOP THIS EVENING. WILL KEEP SCT POPS IN THE FORECAST FROM THE PALMER DIVIDE ACROSS THE URBAN CORRIDOR...THE FAR NORTHEAST MAY BE TOO CAPPED FOR MUCH IN THE WAY OF CONVECTION...WILL LEAVE LOW POPS THERE JUST IN CASE. AS WE HAVE SEEN THIS AFTERNOON STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN AND WILL MENTION THAT THIS EVENING. CONVECTION WILL WIND DOWN LATE THIS EVENING...THEN TOMORROW LOOKS LIKE A GOOD DAY FOR CONVECTION ACROSS THE CWA. GUIDANCE TEMPS LOOKED A LITTLE LOW...WILL KEEP MAX TEMPS NEAR THE WARMEST OF THE GUDDANCE TEMPS. THE NEXT FRONT WILL BE DROPPING INTO THE AREA LATE IN THE DAY...BUT SHOULD BE TOO LATE TO GREATLY IMPACT TEMPERATURES. .LONG TERM....LONG TERM...MODELS HAVE THE UPPER RIDGE AXIS TO OUR IMMEDIATE WEST FROM WEDNESDAY NIGHT WELL INTO THE EXTENDED PERIOD. WEAK WEST-NORTHWESTERLY FLOW ALOFT IS PROGGED. THE SYNOPTIC SCALE ENERGY IS BENIGN FROM WEDNESDAY NIGHT THROUGH FRIDAY NIGHT. THE BOUNDARY LAYER FLOW IS PROGGED TO BE UPSLOPE MUCH OF WEDNESDAY NIGHT. FOR THURSDAY ITS ALL SOUTHEASTERLY FLOW OVER THE PLAINS...SAME FOR FRIDAY AFTERNOON. FOR MOISTURE...BOTH MODELS HAVE DEEP MOISTURE OVER MUCH OF THE FORECAST AREA WEDNESDAY NIGHT. IT DECREASES A BIT THURSDAY...BUT THERE IS STILL QUITE A BIT AROUND. THURSDAY NIGHT AND FRIDAY LOOK FAIRLY MOIST TOO. PRECIPITABLE WATER VALUES ARE IN THE 1.15 TO 1.45 INCH RANGE WEDNESDAY NIGHT. THEY ARE IN THE 0.90 TO 1.10 INCH RANGE THURSDAY AND 1.00 TO 1.20 INCH RANGE THURSDAY NIGHT AND FRIDAY. BOUNDARY LAYER DEW POINTS ARE PROGGED IN THE 50S TO LOWER 60S WEDNESDAY NIGHT THROUGH FRIDAY NIGHT FOR THE PLAINS... WITH THE EXCEPTION OF MID 40S TO MID 50S F ON THURSDAY. THE BEST THETA-E AXIS STAYS OVER CENTRAL COLORADO THROUGH THE PERIODS. THERE IS SOMEWHAT OF AN AXIS OVER MUCH OF THE REST OF THE FORECAST AREA THROUGH THE PERIODS...THE THE EXCEPTION OF THE NORTHEAST CORNER ON THURSDAY AND THURSDAY EVENING. LAPSE RATES ARE NOT VERY STEEP THROUGH THE PERIODS. HOWEVER THE POTENTIAL INSTABILITY IS GOOD. CAPE VALUES ARE FAIRLY HIGH WEDNESDAY EVENING. FOR LATE DAY THURSDAY...THERE IS LITTLE CAPE OVER THE FORECAST AREA WITH THE EXCEPTION OF THE MOUNTAINS. BY FRIDAY LATE DAY...THE CAPE VALUES GET BETTER BUT THE EASTERN HALF OF THE PLAINS HAVE VERY LITTLE. THE QPF FIELDS HAVE DECENT PRECIPITATION OVER THE FORECAST AREA WEDNESDAY NIGHT INTO THURSDAY MORNING. THERE IS SOME FOR THE MOUNTAINS ONLY LATE DAY ON THURSDAY...THEN A BIT MORE LATE DAY FRIDAY INCLUDING THE FOOTHILLS AND IMMEDIATE PLAINS. FOR POPS... WILL LEAVE 30%-40%S GOING FOR WEDNESDAY EVENING/NIGHT IN SPITE OF THE STABILITY ISSUES. AFTER ALL THE UPSLOPE IS PRETTY DEEP AND THE MOISTURE IS UBIQUITOUS. ON THURSDAY...WILL LEAVE 30%-40%S FOR THE MOUNTAINS AND REDUCE THE PLAINS TO 10%-20%S. POPS WILL BE SIMILAR IN THE MOUNTAINS ON FRIDAY...AND PERHAPS A TAD HIGHER ON THE PLAINS. FOR TEMPERATURES...THURSDAYS HIGHS ARE SIMILAR TO WEDNESDAYS...FRIDAYS ARE 1-2 C WARMER THAN THURSDAY. FOR THE LATER DAYS...SATURDAY THROUGH TUESDAY...MODELS HAVE THE UPPER RIDGE FLATTENING SOMEWHAT THROUGH THE FOUR DAY PERIOD. TEMPERATURES SEEM NEAR NORMALS...AND THERE IS SOME MOISTURE AROUND. WILL KEEP/GO WITH 10%-30%S POPS THROUGHOUT. && .AVIATION...THUNDERSTORMS ARE EXPECTED TO MOVE OFF THE HIGHER TERRAIN INTO THE METRO AREA LATE THIS AFTERNOON. HEAVY RAIN WITH STORMS MAY PRODUCE LOCALIZED MVFR CEILINGS/VISIBILITIES...AND GUSTS TO 35 KNOTS WILL BE POSSIBLE NEAR THUNDERSTORMS. SOME PATCHY FOG MAY DEVELOP AFTER 10Z. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && RTG/RJK
Hazardous weather outlook, Aug 5, 11:13 AM MDT, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1113 AM MDT TUE AUG 05 2008 COZ030>051-061200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1113 AM MDT TUE AUG 05 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE HIGHER TERRAIN...AND BY MID AFTERNOON WILL SPREAD TO THE URBAN CORRIDOR. OVER NORTHEAST COLORADO THE AIRMASS IS A LITTLE MORE STABLE...SO THUNDERSTORMS WILL BE MORE LIKELY ON THE NORTHEAST PLAINS THIS EVENING. WITH HIGHER DEWPOINTS TODAY AND LIGHT WINDS ALOFT...LOCALLY HEAVY RAIN WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE HIGH COUNTRY THROUGH MUCH OF THE PERIOD. THERE WILL ALSO BE A CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE FOOTHILLS AND ADJACENT PLAINS THROUGH THURSDAY. OTHERWISE THE PLAINS CAN EXPECTED A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH MONDAY. TEMPERATURES ARE EXPECTED TO BE NEAR SEASONAL NORMALS THROUGH MOST OF THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. RTG/RJK
In the hours before
Local storm report, Aug 5, 3:03 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
303 PM MDT TUE AUG 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0126 PM HAIL 1 WNW THE PINERY 39.46N 104.75W
08/05/2008 M1.00 INCH DOUGLAS CO TRAINED SPOTTER
&&
BLOUISThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 7:17 PM MDT | Severe Thunderstorm Warning | BOU | Phillips | 58 min |
| Aug 4, 11:08 PM MDT | Areal Flood Advisory | BOU | Phillips | 112 min |
| Aug 5, 2:05 PM MDT | Areal Flood Advisory | BOU | Douglas, Jefferson, Park | 85 min |
| Aug 5, 2:54 PM MDT | Severe Thunderstorm Warning | BOU | Douglas, Elbert | 36 min |
| Aug 5, 3:49 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Denver, Weld | 41 min |
| Aug 5, 4:31 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Weld | 46 min |
| Aug 5, 5:36 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 24 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.